Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 324, NWS Wilmington, OH

August 27, 2003Delaware County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 27, 2003, 2:16 PM EDT for Delaware County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 2:16 PM EDT (18:16 UTC)
Expired
Aug 27, 2003, 3:00 PM EDT
In force
44 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Delaware County, OH

The radar

The Cincinnati radar (KILN), 128 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2457 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 271816
SVRILN
OHC041-271900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
216 PM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN OHIO...

* UNTIL 300 PM EDT...

* AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ASHLEY...OR ABOUT 6 MILES
  NORTHEAST OF DELAWARE...MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ASHLEY...
  DELAWARE...
  SUNBURY...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IF 
YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL 
THE STORM PASSES.

LAT...LON 4048 8309 4031 8314 4017 8278 4038 8270
$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:00 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
200 PM EDT WED AUG 27 2003

LTST SFC ANALYSIS SHWS FNTL BOUNDARY DRAPPED FROM NR BUF TO FWA THRU
CNTRL IN ON INTO CNTRL PLNS. MID/UPR LVL RDG AXIS FM THE PLNS THRU
THE SE WITH WESTERLIES ACRS GRTLKS AND SRN CANADA. WK S/WV PUSHING
THRU UPR OH VLY ARND MID LVL RDG AXIS. MCS HAS DVLPD ACRS SRN OH IN
UNSTABLE AMS WHERE CAPES OF 3500-4000 J/KG. THIS SYS TRACKING THRU
EASTERN SECTIONS OF CWA. XPCT FNTL BOUNDARY TO SLIP A LITTLE FARTHER
S AND STALL OUT IN AN E-W FASHION ACRS SRN OH OVERNIGHT. WL WATCH
LATEST RADAR TRENDS BUT CURR THINKING IS CONT END CHC OF PRECIP ACRS
N AND CNTRL THIS EVE AND CONT A CHC OF SHWRS/TSTMS ACRS THE ENTIRE
NIGHT WHERE BEST LO LVL CONVERGENCE AND WK UPR SUPP PERISISTS. HAVE
NOT STRAYED FAR FROM GUID TEMPS TNGT.

BEST THREAT FOR PRECIP ACRS THE S ON THU CLOSER TO FRONTAL BNDRY
WHERE BEST LO LVL CONVERGENCE AND BEST MSTR WL EXIST. WL GO WITH
CHC POPS ACRS FAR S AND SLIGHT CHC CNTRL.

AS MID/UPR LVL FLO BACKS THU NIGHT WITH WK SW/V EMBEDDED IN THE
WSWRLY FLO. EXPECT STALLED OUT FRONTAL BOUNDARY TO LIFT N AS A
WARMFRONT. WL CONT CURR FCST CHC OF SHWRS ACRS ENTIRE AREA THU
NIGHT.

COLD FRONT TO PUSH INTO AREA FRI AND THRU ON FRI NIGHT. PREFER
FASTER GFS SOLN WHICH IS MORE CONSISTENT THAN ETA. WL CONT HI CHC
POPS FRI/FRI NIGHT. THIS FNT IS EXPECTED TO HANG UP S OF THE OH RIVER
SAT. WL CONT A CHC ACRS THE FAR S SAT AND SPREAD PRECIP BACK ACRS
THE ENTIRE AREA SAT NIGHT AS FLO BACKS AND MSTR SURGES N. THIS CHC
WL CONT INTO MON WHEN THE FNT SWEEPS E OF AREA.

.ILN...NONE.
Hazardous weather outlook, Aug 27, 5:00 AM EDT, 9 hours 16 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...ESPECIALLY THIS
AFTERNOON AND INTO THIS EVENING. A FEW OF THE STORMS MAY APPROACH
SEVERE LIMITS WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 27, 9:57 AM EDT, 4 hours 19 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-272000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
957 AM EDT WED AUG 27 2003

...SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY INTO THIS
EVENING...

A MOIST UNSTABLE AIRMASS REMAINS IN PLACE OVER THE OHIO VALLEY.  A
COLD FRONT DROPPING DOWN FROM THE GREAT LAKES WILL MOVE INTO THE
REGION TODAY.  THUNDERSTORMS ARE DEVELOPING AHEAD OF THE FRONT.  SOME
OF THE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE...WITH DAMAGING
WINDS AS THE MAIN THREAT.  LARGE HAIL AND LOCALIZED FLOODING WILL
ALSO BE POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH THIS EVENING.
EMERGENCY MANAGERS SHOULD HAVE ACTION PLANS IN PLACE.  LISTEN TO
NOAA WEATHER RADIO FOR UPDATES...AND ANY POSSIBLE WATCHES AND
WARNINGS.

CONIGLIO
Local storm report, Aug 27, 1:13 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0113 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    XENIA                     OH   WIND DAMAGE
08/27/03   GREENE                         TREES DOWNED

1156 AM    5 N DAYTON                OH   65 MPH TSTORM WIND
08/27/03   HAMILTON

1145 AM    2 E KETTERING             OH   63 MPH TSTORM WIND
08/27/03   MONTGOMERY                     ON JOHNSTOWN ROAD

TPJ
Local storm report, Aug 27, 1:13 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON OH
0113 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    XENIA                     OH   WIND DAMAGE
08/27/03   GREENE                         TREES DOWNED

1156 AM    5 N DAYTON                OH   65 MPH TSTORM WIND
08/27/03   MONTGOMERY

1145 AM    2 E KETTERING             OH   63 MPH TSTORM WIND
08/27/03   MONTGOMERY                     ON JOHNSTOWN ROAD

TPJ
Local storm report, Aug 27, 1:15 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0115 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0109 PM    WASHINGTON COURT HOUSE    OH   60 MPH TSTORM WIND
08/27/03   FAYETTE                        2 GUSTS MEASURED OVER 60
                                          MPH

TPJ
Local storm report, Aug 27, 1:19 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0119 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1248 PM    ENON                      OH   DOWNBURST
08/27/03   CLARK                          LARGE LIMB...FLAG POLE
                                          DOWNED.  TREES DOWNED ON
                                          HOME.

TPJ
Local storm report, Aug 27, 1:28 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
128 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1224 PM    4 SE SPRINGFIELD          OH   59 MPH TSTORM WIND
08/27/03   CLARK                          REPORTED BY TRAINED
                                          SPOTTER.

RLG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:05 PM EDTSevere Thunderstorm WarningILNLicking55 min
Aug 27, 5:41 AM EDTSevere Thunderstorm WarningILNClark49 min
Aug 27, 6:04 AM EDTSevere Thunderstorm WarningILNDelaware, Franklin41 min
Aug 27, 6:25 AM EDTSevere Thunderstorm WarningILNMadison35 min
Aug 27, 11:27 AM EDTSevere Thunderstorm WarningILNClark63 min
Aug 27, 11:34 AM EDTSevere Thunderstorm WarningILNMontgomery56 min
Aug 27, 11:59 AM EDTSevere Thunderstorm WarningILNMiami31 min
Aug 27, 12:04 PM EDTSevere Thunderstorm WarningILNGreene56 min
Aug 27, 12:05 PM EDTSevere Thunderstorm WarningILNWarren40 min
Aug 27, 12:16 PM EDTSevere Thunderstorm WarningILNClinton44 min
Aug 27, 12:22 PM EDTSevere Thunderstorm WarningILNFayette38 min
Aug 27, 12:50 PM EDTSevere Thunderstorm WarningILNPickaway, Ross40 min
Aug 27, 1:22 PM EDTSevere Thunderstorm WarningILNFairfield53 min
Aug 27, 7:43 PM EDTSevere Thunderstorm WarningILNFranklin32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.